Texas, 2025

Hail and Damaging Winds in Texas, April 3 to 5, 2025

April 3 to 5, 2025 · NWS SJT · 19 events in 8 counties and zones

The combination of a stationary front and an upper level storm system to the west, resulted in a few rounds of severe thunderstorms on the afternoon and evening of April 3rd. Also, moderate to strong instability and strong vertical wind shear helped with the severity of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a stationary front and an upper level storm system to the west, resulted in a few rounds of severe thunderstorms on the afternoon and evening of April 3rd. Also, moderate to strong instability and strong vertical wind shear helped with the severity of the storms. The severe storms produced very large hail and damaging winds across the Big Country and Concho Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 3, 12:51 AM CST, 9 minutes earlier. Its key messages:

  • More thunderstorms are expected tonight and some of these may reach severe levels, mainly north of a San Angelo to Brady line.
  • More widespread thunderstorms are expected again Friday night into Saturday morning. Some of these may also reach severe levels.
  • A brief light freeze may be possible both Sunday and Monday mornings in low lying and protected areas.
Area forecast discussion, Apr 3, 12:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
151 AM CDT Thu Apr 3 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

- More thunderstorms are expected tonight and some of these may
  reach severe levels, mainly north of a San Angelo to Brady
  line.

- More widespread thunderstorms are expected again Friday night
  into Saturday morning. Some of these may also reach severe
  levels.

- A brief light freeze may be possible both Sunday and Monday
  mornings in low lying and protected areas.

&&

.SHORT TERM...
(Today and tonight)
Issued at 1252 AM CDT Thu Apr 3 2025

Thunderstorms continue across portions of West Central Texas as a
diffuse warm front moves back northward across the area. Both the
low level jet bringing in better moisture just above the surface
and an approaching shortwave trough aloft are helping add to the
lift, with good lapse rates adding to the mid level instability.
Given the elevated nature of the storms, large hail is the main
concern.

Radar trends will dictate POPs to start the day off, but latest
CAMs are showing some convection lingering across the eastern Big
Country and into the Heartland through mid morning. Passage of the
shortwave will aid in pushing the cold front back south across
West Central Texas today. Cooler today with highs mainly in the
60s and 70s.

Main upper level trough just off the west just doesn't move
very much, with another shortwave moving across late tonight and
bringing another round of convection to the area. CAMs are even
more aggressive with storm coverage overnight and have boosted
POPs a little more in reaction. Again, elevated storms and steep
lapse rated mean large hail will once again be the primary
concern.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 1252 AM CDT Thu Apr 3 2025

Main upper level low will finally move across Texas late Friday
Night into Saturday, producing the most widespread shower and
thunderstorm coverage of the event. Showers may linger will into
Saturday afternoon as the deformation zone swings across the
Big Country and Heartland. With the ongoing weather tonight, not
going to argue much with the temperatures and POPs for this part
of the forecast. Drier and colder on the back side of the upper
low as a colder air mass drops south behind it. Lows in the low to
mid 30 shown in the model blends looks reasonable for now,
although the colder readings with the better radiational cooling
may end up on Monday morning. Dry for next week with temperatures
gradually warming.

&&

.AVIATION...
(06Z TAFS)
Issued at 1055 PM CDT Wed Apr 2 2025

Conditions will quickly deteriorate during the first six hours of
the TAF period as MVFR ceilings and scattered thunderstorms will
develop. Thunderstorms on each terminal should be brief, but
impactful hail and strong wind gusts possible. MVFR ceilings could
persist until late morning for some locations with some few to
scattered layers in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     67  52  64  49 /  40  80  80  90
San Angelo  78  53  69  49 /  10  70  50  90
Junction    87  59  78  51 /  10  50  50  90
Brownwood   74  54  68  50 /  50  80  80 100
Sweetwater  70  51  63  47 /  20  90  60  90
Ozona       83  55  72  49 /   0  70  40  90
Brady       80  58  70  51 /  20  60  70 100

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...SK

In the hours before

Special weather statement, Apr 3, 12:02 AM CST, 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
102 AM CDT Thu Apr 3 2025

TXZ049-054-030645-
Fisher TX-Nolan TX-
102 AM CDT Thu Apr 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NOLAN AND FISHER
COUNTIES THROUGH 145 AM CDT...

At 102 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wastella, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sylvester, Hitson, Hobbs, Mccaulley, Gannon, Busby, Capitola, Roby,
Rotan, Wastella, Longworth, Champion, Roscoe, Sweetwater, I-
20 Near The Nolan-Mitchell County Line, Us-84 Near The Nolan-
Fisher County Line, and Us-180 Near The Fisher-Scurry County Line.

This includes Interstate 20 between Mile Markers 229 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10015 3254 10015 3233 10063 3236 10066
      3296 10066
TIME...MOT...LOC 0602Z 225DEG 48KT 3246 10064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

sn
Special weather statement, Apr 3, 12:23 AM CST, 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
123 AM CDT Thu Apr 3 2025

TXZ098-113-030700-
Haskell TX-Jones TX-
123 AM CDT Thu Apr 3 2025

...A STRONG THUNDERSTORM WILL IMPACT HASKELL AND NORTH CENTRAL JONES
COUNTIES THROUGH 200 AM CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tuxedo, or 9 miles south of Sagerton, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Us-277 Near The Haskell-Knox County Line, Rochester, Tuxedo, Weinert,
Haskell, O'Brien, Sagerton, Rule, and Stamford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3286 9973 3293 10005 3296 10004 3296 9999
      3316 9999 3340 9992 3340 9960
TIME...MOT...LOC 0623Z 197DEG 40KT 3295 9993

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Apr 3, 12:44 AM CST, 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
144 AM CDT Thu Apr 3 2025

TXZ113-030715-
Jones TX-
144 AM CDT Thu Apr 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JONES COUNTY THROUGH
215 AM CDT...

At 143 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
180 And Ranch Road 126, or near Noodle, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Funston, The Intersection Of Us-
180 And Ranch Road 126, Anson, Neinda, Avoca, Tuxedo, Hamlin, The
Intersection Of Us-180 And Farm Road 600, and Stamford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.

&&

LAT...LON 3273 9967 3263 10014 3264 10015 3271 10015
      3295 10014 3296 9970
TIME...MOT...LOC 0643Z 240DEG 46KT 3269 10008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Apr 3, 12:44 AM CST, 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
144 AM CDT Thu Apr 3 2025

TXZ113-030715-
Jones TX-
144 AM CDT Thu Apr 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JONES COUNTY THROUGH
215 AM CDT...

At 143 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
180 And Ranch Road 126, or near Noodle, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Funston, The Intersection Of Us-
180 And Ranch Road 126, Anson, Neinda, Avoca, Tuxedo, Hamlin, The
Intersection Of Us-180 And Farm Road 600, and Stamford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.

&&

LAT...LON 3273 9967 3263 10014 3264 10015 3271 10015
      3295 10014 3296 9970
TIME...MOT...LOC 0643Z 240DEG 46KT 3270 10008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Apr 3, 1:00 AM CST, 0 minutes before
Special Weather Statement
National Weather Service San Angelo TX
200 AM CDT Thu Apr 3 2025

TXZ099-030730-
Throckmorton TX-
200 AM CDT Thu Apr 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN THROCKMORTON COUNTY
THROUGH 230 AM CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
380 And Highway 222, or 8 miles northwest of Throckmorton, moving
northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Texas.

&&

LAT...LON 3333 9905 3315 9928 3325 9945 3340 9929
      3340 9897
TIME...MOT...LOC 0700Z 215DEG 57KT 3324 9930

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mkd

The radar

The Dyess AFB radar (KDYX), 73 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
April 3, 1:00 AM CST
Where
Jones County, 3.61 mi NE of Sinclair
Measured
1.75 in hail
Reported by
Public
Coordinates
32.760, -99.990

Public reported golf ball size hail.

Hail, Jones

When
April 3, 1:05 AM CST
Where
Jones County, 3.61 mi NW of Anson
Measured
1.75 in hail
Reported by
Public
Coordinates
32.790, -99.920

Public reported golf ball size hail.

Hail, Jones

When
April 3, 1:07 AM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
1 in hail
Reported by
Public
Coordinates
32.760, -99.900

Public reported quarter size hail.

Hail, Jones

When
April 3, 1:10 AM CST
Where
Jones County, 1.16 mi W of Anson
Measured
2.75 in hail
Reported by
Public
Coordinates
32.750, -99.900

The public reported baseball size hail in Anson.

Hail, Jones

When
April 3, 1:10 AM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
1.75 in hail
Reported by
Public
Coordinates
32.760, -99.900

Public reported golf ball size hail.

Hail, Throckmorton

When
April 3, 2:02 AM CST
Where
Throckmorton County, Throckmorton
Measured
1.75 in hail
Reported by
County Official
Coordinates
33.180, -99.180

A County Official reported golf ball size hail or a little larger hail.

Thunderstorm Wind, Throckmorton

When
April 3, 2:18 AM CST
Where
Throckmorton County, 0.9 mi NW of Lusk
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.980, -99.030

A NWS survey team reported damage to a roof of the main residence as well as damage to a metal roof barn on property. In addition, a small trailer was rolled over on its side. The wind speed was estimated at 80 mph. Time of damage based on radar data.

Thunderstorm Wind, Fisher

When
April 3, 3:15 AM CST
Where
Fisher County, 4.69 mi W of Rotan
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
32.860, -100.550

A mesonet station reported a wind gust of 71 mph 5 miles west of Rotan.

Thunderstorm Wind, Taylor

When
April 3, 3:55 AM CST
Where
Taylor County, 2.23 mi SE of Lawn
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.110, -99.720

A NWS Storm Survey team reported damage to the door and roof of a large metal barn. In addition, large tree branches were broken off several trees. Also, an a/c compressor on side of house was moved off its foundation and flipped on its side. The wind speed was estimated at 85 mph. Time of damage estimated by radar.

Thunderstorm Wind, Haskell

When
April 3, 4:01 AM CST
Where
Haskell County, 0.69 mi N of Haskell
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -99.750

A mesonet station reported a 66 mph wind gust northwest of Haskell.

Hail, Callahan

When
April 3, 4:18 AM CST
Where
Callahan County, 0.9 mi SE of Eula
Measured
1 in hail
Reported by
Public
Coordinates
32.340, -99.560

Public reported quarter size hail lasted from 510 to 525 AM.

Hail, Sterling

When
April 4, 10:34 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

The Sterling County Sheriff Office reported golf ball size hail in Sterling City.

Hail, Sterling

When
April 4, 10:35 PM CST
Where
Sterling County, 0.59 mi E of Sterling City
Measured
1.5 in hail
Reported by
Public
Coordinates
31.830, -100.990

Public reported ping pong ball size hail.

Hail, Fisher

When
April 4, 10:45 PM CST
Where
Fisher County, Rotan
Measured
1.25 in hail
Reported by
Public
Coordinates
32.850, -100.470

Public reported half dollar size hail.

Hail, Sterling

When
April 4, 10:45 PM CST
Where
Sterling County, 0.69 mi N of Sterling City
Measured
1.25 in hail
Reported by
Public
Coordinates
31.840, -101.000

The public reported hail damage to cars and broken tree limbs. Half dollar size hail reported.

Hail, Jones

When
April 4, 10:48 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1.25 in hail
Reported by
Public
Coordinates
32.940, -99.800

Public reported half dollar size hail.

Hail, Jones

When
April 4, 11:05 PM CST
Where
Jones County, 0.9 mi SW of Stamford
Measured
1.75 in hail
Reported by
Public
Coordinates
32.940, -99.790

Public reported golf ball size hail.

Hail, Tom Green

When
April 5, 12:10 AM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.390, -100.450

Public reported quarter size hail.

Hail, Callahan

When
April 5, 12:38 AM CST
Where
Callahan County, 0.9 mi SE of Eula
Measured
1 in hail
Reported by
Public
Coordinates
32.340, -99.560

Public reported nickel to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253448, 1253449, 1253450, 1253451, 1253452, 1253453, 1253465, 1253463, 1253466, 1253464, 1253454, 1253455, 1253456, 1253457, 1253458, 1253459, 1253460, 1253461, 1253462.